North Dakota, 2006

Hail and Damaging Winds in North Dakota, August 4, 2006

August 4, 2006 · NWS FGF · 18 events in 3 counties and zones

13 hail, 5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 4, 2:38 AM CST, 5 hours 42 minutes earlier.

Area forecast discussion, Aug 4, 2:38 AM CST, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
338 AM CDT FRI AUG 4 2006

.SHORT TERM...
THE CHALLENGE TODAY THROUGH IS CONVECTIVE POTENTIAL AND PSBL SVR
WEATHER TONIGHT AND ON SAT AFTN/EVE.

07Z SFC MAP SHOWS SFC LOW BTWN GLENDIVE AND GLASGOW MONTANA...VERY
NEAR THE CANDIAN MODEL FCST OF 24 HOURS AGO. OBS SHOW SFC WARM
FRONT TRYING TO FORM FROM NORTH OF DICKINSON TO NEAR JUST NORTH OF
ABERDEEN. RUC AND OTHER MODELS SHOW CURRENT 35-40 KT 850 MB JET
OVER WRN AND CNTRL ND...WITH NOSE OF JET AND BEST CONVERGENCE OVER
SE SASK/NW ND/SW MANITOBA. CURRENT RADARS SHOW BEST COVERAGE OF
STORMS IN THIS AREA. ANOTHER AREA OF ELEVATED STORMS ASSOC WITH A
VORT MAX MOVING THRU NORTH CENTRAL AND NORTHEAST SD. THIS ACTIVITY
HAS SHOWS TENDENCY TO DEVELOP NORTHEAST WITH TIME AND MAY CLIP FAR
SOUTHEASTERN AREAS. YET A FEW MORE ISOLATED SHOWER/TSTMS FORMING
AROUND DEVILS LAKE AND IN THE PKD/DTL AREAS IN MINNESOTA. LOW
LEVEL JET WILL VEER EAST SLOWLY TODAY...WIT NOSE OF JET ALONG THE
CANADIAN BORDER FOR MUCH OF THE DAY. THUS DID INCREASE POPS A BIT
UP ACROSS OUR NORTHERN FCST AREA BUT KEPT IN SCATTERED CATEGORY.
OTHER ACTIVITY IN THE SE ND INTO WCNTRL ND WILL LIKELY BE JUST
MORNING ACTIVITY SO KEPT THIS AREA DRY THIS AFTN. FOCUS FOR ANY
DAYTIME HEATING CONVECTION WILL REST WELL WEST OF THE AREA CLOSER
TO FRONT AND SFC LOW IN FAR WRN ND/NW SD.

KEPT CONTINUITY WITH REGARDS TO HIGH TEMPS WITH LOWER 80S
NORTHEAST TO NR 90 FAR SOUTHWESTERN AREAS. NAM SFC TEMPS IN THE
FAR SOUTH OF 95-98 LOOK EXTREMELY WARM...APPARENTLY MODEL IS
TRYING TO BRING AIR DOWN FROM 850 OR HIGHER AND DRYING OUT THE SFC
DEW PTS IN THE PROCESS. THIS DOES NOT APPEAR REASONABLE AT THIS
TIME AND DISCOUNTED. KEPT RH VALUES WELL ABOVE RED FLAG ISSUES
THIS AFTN. IT WILL BE BREEZY-WINDY AS SOME OF THE 35-40KT 850 MB
WINDS TRY TO MIX DOWN AT TIMES TO THE SFC AS SFC GRADIENT TIGHTENS
OVER EASTERN NORTH DAKOTA MIDDAY AND AFTN.

LIKED 00Z GFS SOLN FOR TONIGHT INTO SATURDAY...AS IT SEEMS BEST IN
HITTING THE BEST CHC OF NIGHTTIME CONVECTION ALONG THE CANADIAN
BORDER AND INTO NRN MN...LATE EVENING THRU LATE NIGHT HOURS. 850
MB JET IS CLOSER TO 45 KTS TONIGHT AND COVERGENCE IS QUITE STRONG
JUST NORTH OF THE BORDER. SOME HAILERS VERY POSSIBLE WITH THIS
PROBABLE COMPLEX TO FORM TONIGHT OVER OUR FAR NORTH AND
SOUTHEASTERN MANITOBA. SEE SWODY1. FOR THAT MATTER...COULD NOT
RULE OUT ISOLD HAILERS WITH ANY STORM TODAY THAT FORMS. FREEZING
LEVELS AROUND 13300-13500 FT.

LOW PRESSURE WILL MOVE EAST INTO NORTHEAST ND SATURDAY AFTN WITH
COLD FRONT NR A HALLOCK-WEST OF GRAND FORKS-VALLEY CITY LINE AT
18Z AND LIKELY NR A ROSEAU-THIEF RIVER FALLS-WAHPETON LINE AT 00Z
SUN. SWODY2 HAS AREA ALONG AND EAST OF FRONT IN SLIGHT RISK...PSBL
MDT RISK UPGRADE...AND THIS IS REASONABLE CONSIDERING PRETTY
STRONG MID LEVEL WINDS LOCATED JUST SOUTH OF THE UPPER LOW WHICH
WILL BE MOVING TO NEAR KENORA ONTARIO BY EARLY EVENING. DAYTIME
HEATING IS KEY...DID GO WITH TEMPS IN THE UPPER ALONG THE
FRONT...WHICH COMBINED WITH MID-UPPER 60S DEW PTS SHOULD GIVE
CAPES IN THE 3000-4000 J/KG RANGE ALONG FRONT AT MID AFTN
SATURDAY. WOULD EXPECT MAIN CONVECTION TO FIRE ALONG FRONT NR 20-
21Z SOMEWHERE NR THE ROX-CKN-FAR AREAS AND THEN PUSH EAST. DID
INCREASE POPS TO 50 PCT IN MUCH OF NW/WCNTRL MN DUE TO INCREASED
CONFIDENCE OF PCPN. DID KEEP LOW POPS WEST OF THE VALLEY OVER DVL
REGION BUT PCPN CHANCES ARE MUCH LESS HERE AS FRONT COMES THRU
BEFORE 18Z.

RAPID CLEARING/DRYING TO OCCUR BEHIND THE FRONT SATURDAY EVENING
WITH HIGH PRESSURE BUILDING IN TO OUT WEST AND SOUTHWEST SAT NIGHT
INTO SUNDAY. NAM TRIES TO WRAPUP SFC LOW AND 500 MB LOW NORTH OF
INTERNATIONAL FALLS SAT NIGHT AND EARLY SUNDAY...THUS BRINGING
DOWN STRONG WINDS AND SOME 850 MB MOISTURE. GFS IS MORE
PROGRESSIVE WITH SYSTEM AND IS DRIER WITH LESS 850 MB WINDS. ATTM
GFS IS CLOSE TO CANADIAN MODEL AND IS PREFERRED. SUNDAY WILL BE
COOLER BUT NOT AS COOL AS NAM PAINTS IT TO BE.

.LONG TERM...
MONDAY AND TUESDAY WILL SEE 500 MB RIDGE BUILDING BACK NORTHWEST
INTO WYOMING WHILE CENTER REMAINS OVER ARKANSAS. CONSENSU FOR PAST
2 DAYS AMONG MOST MODELS IS FOR SOME UPPER WAVE AND SFC LOW TO
AFFECT THE AREA TUES NIGHT INTO WEDNESDAY PERIOD...AND FELT ENOUGH
CONFIDENCE TO ADD A 20 POP FOR THUNDER FOR THESE PERIODS. FOR VERY
LATE NEXT WEEK GFS WANTS TO DIVE A TROUGH AND A COLD FRONT THRU ON
FRIDAY. THIS IS NOT SUPPORTED BY CANADIAN AND ECMWF WHICH KEEPS
ZONAL FLOW AND WARMER AIR. ATTM TRENDED TEMPS ABV GFS MOS FOR THU-
FRI PERIOD. WILL LET DAYSHIFT REVIEW HPC RECOMMENDATIONS FOR CHANGES.

&&

.AVIATION...
VFR CONDITIONS TODAY. PROBLEM THRU TONIGHT IS ISOLD THUNDERSTORM
ACTIVITY WHICH WOULD IMPACT AIRPORTS. VERY DIFFICULT TO GET ANY
TIMING DOWN AS ACTIVITY AT GFK-BJI-FAR AIRPORTS LIKELY TO BE
ISOLATED VERSUS BETTER COVERAGE NORTH ALONG THE CANADIAN BORDER.
CLOUDS TO REMAIN IN THE 8000 TO 12000 KT RANGE TODAY AND SCT-BKN
IN COVERAGE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE
Hazardous weather outlook, Aug 4, 5:39 AM CST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
639 AM CDT FRI AUG 4 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
639 AM CDT FRI AUG 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND
TONIGHT. WHILE A SEVERE STORM COULD OCCUR JUST ABOUT
ANYWHERE...THE BEST CHANCE WILL BE NORTH OF HIGHWAY TWO. A WARM
FRONT OVER SOUTHERN NORTH DAKOTA EARLY THIS MORNING WILL GRADUALLY
MOVE NORTHWARD TODAY AND BE LOCATED NEAR A DEVILS LAKE TO GRAND
FORKS TO BEMIDJI LINE BY LATE AFTERNOON AND EVENING. WARM AND
MOIST AIR WILL OVERRIDE THE FRONT CAUSING SCATTERED THUNDERSTORMS
TO OCCUR TODAY. FOR TONIGHT...CONDITIONS ARE FAVORABLE FOR A
COMPLEX OF STORMS TO FORM ALONG THE CANADIAN BORDER. LARGE HAIL
AND DAMAGING WINDS ARE THE THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON IN
THE RED RIVER VALLEY AND THEN OVER NORTHWEST AND WEST CENTRAL
MINNESOTA DURING THE LATE AFTERNOON AND EARLY EVENING. LARGE HAIL
AND DAMAGING WINDS ARE THE MAIN THREAT. THE CAUSE OF THE
THUNDERSTORMS WILL BE A COLD FRONT WHICH WILL MOVE THROUGH THE AREA.

NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH TUESDAY...WITH THE
NEXT CHANCE FOR ISOLATED THUNDERSTORMS TUESDAY NIGHT OR WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED...MAINLY FOR LOCATIONS ALONG
THE CANADIAN BORDER.

RIDDLE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Cavalier

When
August 4, 8:20 AM CST
Where
Cavalier County, Hannah
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.967, -98.683

Thunderstorm Wind, Cavalier

When
August 4, 8:20 AM CST
Where
Cavalier County, Hannah
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
48.967, -98.683

Ten to twelve inch diameter trees were blown down.

Hail, Cavalier

When
August 4, 8:25 AM CST
Where
Cavalier County, 1 mi N of Hannah
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
48.983, -98.683

Thunderstorm Wind, Cavalier

When
August 4, 8:25 AM CST
Where
Cavalier County, 1 mi N of Hannah
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
48.983, -98.683

8 to 10 inch diameter trees were blown down at the Hannah Port of Entry.

Thunderstorm Wind, Cavalier

When
August 4, 8:35 AM CST
Where
Cavalier County, Mt Carmel
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
48.933, -98.383

Strong wind gusts blew stacks of boards and sheets of plywood around at a barn site.

Hail, Cavalier

When
August 4, 8:35 AM CST
Where
Cavalier County, Mt Carmel
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
48.933, -98.383

Thunderstorm Wind, Cavalier

When
August 4, 8:40 AM CST
Where
Cavalier County, 12 mi N of Langdon
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
48.917, -98.367

Many large cottonwood trees in a farm shelterbelt were blown down.

Thunderstorm Wind, Cavalier

When
August 4, 8:40 AM CST to 8:45 AM CST
Where
Cavalier County, 13 mi N of Langdon
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
48.933, -98.367

Strong wind gusts flipped over 5 grain augers and dented two 4,000 bushel steel grain bins.

Hail, Cavalier

When
August 4, 8:40 AM CST to 8:45 AM CST
Where
Cavalier County, 13 mi N of Langdon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.933, -98.367

Hail, Cavalier

When
August 4, 8:56 AM CST
Where
Cavalier County, Vang
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.900, -98.117

Hail, Pembina

When
August 4, 9:00 AM CST
Where
Pembina County, 5 mi N of Walhalla
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.983, -97.900

Hail, Pembina

When
August 4, 9:23 AM CST
Where
Pembina County, 5 mi N of Walhalla
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.983, -97.900

Hail, Cavalier

When
August 4, 9:50 AM CST
Where
Cavalier County, 13 mi N of Langdon
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.933, -98.367

Quarter to half dollar sized hail fell.

Hail, Towner

When
August 4, 10:10 AM CST to 10:13 AM CST
Where
Towner County, 2 mi NE of Hansboro
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.967, -99.333

Hail, Cavalier

When
August 4, 10:30 AM CST
Where
Cavalier County, 1 mi N of Wales
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.917, -98.583

The hail covered the ground and the wind also gusted up to 50 mph.

Hail, Towner

When
August 4, 10:30 AM CST
Where
Towner County, 12 mi NNE of Rocklake
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.950, -99.133

The hail covered the ground.

Hail, Cavalier

When
August 4, 11:21 AM CST
Where
Cavalier County, 13 mi N of Langdon
Measured
2.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.933, -98.367

Hail, Pembina

When
August 4, 11:25 AM CST
Where
Pembina County, 2 mi W of Leroy
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.917, -97.783

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2006Every state in 2006This day in weather historyWarnings in North Dakota, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532287, 5532288, 5532289, 5532290, 5532291, 5532292, 5532293, 5532294, 5532295, 5532296, 5532297, 5532298, 5532549, 5532550, 5532551, 5532552, 5532553, 5532554.